OP-00939
Open
Covering a cyclic group by few translates of a random set
Let $p$ be a prime and let $A \subset \mathbb{Z}/p\mathbb{Z}$ be a random set with $|A| = \sqrt{p}$. At least $\sqrt{p}$ translates of $A$ are needed to cover $\mathbb{Z}/p\mathbb{Z}$, and Green does not know whether even $1.01\sqrt{p}$ translates suffice.
Problem. Can $\mathbb{Z}/p\mathbb{Z}$ almost surely be covered by $100\sqrt{p}$ translates of $A$?
Source: B. Green, posed in Barbados in 2010; 100 open problems (version of January 2026), Problem 39.
Imported from people.maths.ox.ac.uk/greenbj/papers/open-problems.pdf.
Classification
- Primary
- CO — Combinatorics
- Secondary
- NT, PR
- Keywords
- covering, cyclic groups of prime order, random sets, translates
- Literature checked
- Oct. 26, 2026 by clemens-admin
References
@article{bollobas2011covering,
author = {Bollob{\'a}s, B{\'e}la and Janson, Svante and Riordan, Oliver},
title = {On covering by translates of a set},
journal = {Random Structures \& Algorithms},
volume = {38},
number = {1-2},
pages = {33--67},
year = {2011},
doi = {10.1002/rsa.20346},
eprint = {0910.3815},
archivePrefix = {arXiv}
}
@misc{green100open,
author = {Green, Ben},
title = {100 open problems},
howpublished = {\url{https://people.maths.ox.ac.uk/greenbj/papers/open-problems.pdf}},
note = {Problem 39; version of January 2026, most recent update December 2025},
year = {2026}
}
Citing this problem
This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.
OP-00939, "Covering a cyclic group by few translates of a random set", clopen.solutions.